Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 27, NWS Northern Indiana

April 23, 2001Fulton County, Miami County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Apr 23, 2001, 2:59 PM EST for Fulton County, Miami County, Indiana. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 23, 2001, 2:59 PM EST (19:59 UTC)
Expired
Apr 23, 2001, 3:20 PM EST
In force
21 min
Issued by
NWS Northern Indiana
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Fulton County, IN, Miami County, IN

The radar

The Northern Indiana radar (KIWX), 62 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 3:15 PM ESTThunderstorm WindMacy, INLarge tree limbs down on several roads.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.0 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 250 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-272 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
250 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 232000
SVRFWA
INC049-103-232020-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
259 PM EST MON APR 23 2001

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN FULTON COUNTY IN INDIANA
  NORTHWESTERN MIAMI COUNTY IN INDIANA

* UNTIL 320 PM EST

* AT 259 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF FULTON...MOVING NORTHEAST
  AT 50 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...      
  ROCHESTER
  ATHENS
  MACY

WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS SEVERE STORM SEEK 
SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4094 8643 4093 8621 4096 8606 4117 8612

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 2:31 PM EST, 28 minutes earlier.

Area forecast discussion, Apr 23, 2:31 PM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
231 PM EST MON APR 23 2001

FCST CHALLENGES ARE TSRA CHANCES AND SVR POTENTIAL FOR EARLY
TONIGHT...THEN CHC FOR SHOWERS ON WED.

88D NETWORK SHOWING SEVERAL LINES OF CONVECTION WORKING ACRS
RGN.  WRN MOST LINE OF CONVECTION WAS ALONG CDFNT...BISECTING IL.
EXTENSIVE AREA OF SC WAS BHND FNT.

ETA...NGM AND AVN IN GOOD AGREEMENT WITH BRINGING A SERIES OF WK
SHORTWAVES ACRS CWFA THRU F24...THOUGH AT F48...ETA A BIT FARTHER W
THAN AVN.  MORE SIGNIFICANTLY...AVN MUCH STRONGER WITH SHORTWAVE
DROPPING INTO BASE OF TROF AT F60 THAN ETA.  AT THE SFC...AVN
OFFERED A FASTER MOVEMENT WITH CDFNT THAN ETA AND NGM AND
VERIFIED BEST AT 18Z.  ETA AND NGM BOTH TRENDED FASTER WITH FNT...
ALSO GIVING CREDENCE TO FOLLOWING AVN SOLUTION.  WITH LOW LVL FORCING
ALONG CDFNT AND DIFLUENCE ALOFT UNDER RIGHT ENTRANCE RGN OF UPR
JET...SHOWERS AND TSRA WL WRK ACRS RGN TONIGHT.  BEST FORCING WL
EXIT ERN SXNS OF CWFA BY 03Z. JUST MARGINAL INSTABILITY...LI
VALUES OF MINUS 2 TO MINUS 4...BUT STRONG WND FIELD WITH VWP
INDICATING 55 KT WNDS AT 5K FT.  THUS...ISOLATED SVR STORMS STILL
POSSIBLE.  WL MONITOR DEVELOPMENT UP TO ZONE ISSUANCE BEFORE
DECIDING IF TO MENTION SVR IN ZONES.  WITH COLD AIR ALOFT AND
ABUNDANT LOW LVL MOISTURE...EXPECT CU/SC REDEVELOPMENT ON TUE.
LAKE EFFECT CLOUDS CAN ALSO BE EXPECTED GIVEN LMIC/85H TEMP
DIFFERENTIAL AROUND 10C.  WITH HI PRES RDG OVR RGN AND DRIER AIR
ADVECTING IN...WL GO WITH MOSTLY CLEAR SKIES TUE NIGHT.  WITH PVA
DUE TO SHORTWAVE DROPPING INTO RGN...WITH OPT FOR MOSTLY CLOUDY
WORDING WITH LOW CHC POPS FOR SHOWERS ON WED.  SKIES WL CLR WED
NIGHT AS RDG RETURNS.

NGM STARTING TO CATCH UP WITH BRINGING IN LOW LVL COLD AIR...BUT
STILL MAY BE A DEGREE OR TWO TOO WARM FOR TONIGHT.  WITH
CLOUDINESS...WL GO WITH COOLER MAV NUMBERS FOR TUE.  FWC AND AVN
NUMBERS IN EXCELLENT AGREEMENT FOR TUE NIGHT AND LOOK GOOD WITH
CLEARING SKIES AND LIGHT WND.  WL GO TOWARD COOLER MAV NUMBERS FOR
WED.

AS FOR EXTD...WL DROP MENTION OF SHOWERS ON SAT GIVEN ONLY WK
SHORTWAVE TOPPING RDG.

.IWX...NONE.

BARJENBRUCH

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 2:46 PM ESTSevere Thunderstorm WarningIWXCass34 min
Apr 23, 3:18 PM ESTSevere Thunderstorm WarningIWXKosciusko32 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.